Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 77, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2016, 4:53 PM CDT for Kossuth County, Palo Alto County, Iowa. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2016, 4:53 PM CDT (21:53 UTC)
- Expired
- Jul 7, 2016, 5:32 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Kossuth County, IA, Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 5:08 PM CDT | HAIL 1.5 | 3 Ssw Lone Rock, IA | ONE STONE POSSIBLY TO BASEBALL SIZE...BUT NEARLY ALL OTHERS WERE PING PONG BALL SIZE. STRONG WINDS ACCOMPANIED THE HAIL AND CAUSED SUBSTANTIAL CROP DAMAGE. |
| Jul 7, 5:21 PM CDT | HAIL 0.88 | Burt, IA | RELAYED THROUGH KOSSUTH COUNTY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:54 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -176 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
886 WUUS53 KDMX 072153 SVRDMX IAC109-147-072245- /O.NEW.KDMX.SV.W.0077.160707T2153Z-160707T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 453 PM CDT THU JUL 7 2016 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PALO ALTO COUNTY IN NORTHWESTERN IOWA... SOUTHWESTERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA... * UNTIL 545 PM CDT * AT 453 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF FIVE ISLAND LAKE...OR 11 MILES NORTHEAST OF EMMETSBURG...MOVING EAST AT 25 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... ALGONA...SMITH POOL...BANCROFT...BURT...FENTON...LONE ROCK...ALGONA MUNICIPAL AIRPORT AND AA CALL STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4331 9409 4303 9416 4310 9457 4324 9455 TIME...MOT...LOC 2153Z 272DEG 22KT 4318 9447 HAIL...1.25IN WIND...<50MPH $$ DONAVON
3 follow-up statements
164
WWUS53 KDMX 072204
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
504 PM CDT THU JUL 7 2016
IAC109-147-072245-
/O.CON.KDMX.SV.W.0077.000000T0000Z-160707T2245Z/
PALO ALTO IA-KOSSUTH IA-
504 PM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN PALO ALTO AND SOUTHWESTERN KOSSUTH COUNTIES...
AT 504 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF ALGONA...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALGONA...SMITH POOL...BANCROFT...BURT...FENTON...LONE ROCK...ALGONA
MUNICIPAL AIRPORT AND AA CALL STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4331 9409 4303 9416 4309 9453 4325 9450
TIME...MOT...LOC 2204Z 273DEG 29KT 4317 9434
HAIL...1.25IN
WIND...60MPH
$$
DONAVON242
WWUS53 KDMX 072214
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
514 PM CDT THU JUL 7 2016
IAC147-072224-
/O.CAN.KDMX.SV.W.0077.000000T0000Z-160707T2245Z/
PALO ALTO IA-
514 PM CDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PALO ALTO COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL IOWA.
LAT...LON 4331 9409 4303 9416 4308 9444 4326 9444
TIME...MOT...LOC 2214Z 273DEG 29KT 4317 9424
$$
IAC109-072245-
/O.CON.KDMX.SV.W.0077.000000T0000Z-160707T2245Z/
KOSSUTH IA-
514 PM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN KOSSUTH COUNTY...
AT 514 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALGONA...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALGONA...SMITH POOL...BANCROFT...BURT...FENTON...LONE ROCK...ALGONA
MUNICIPAL AIRPORT AND AA CALL STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4331 9409 4303 9416 4308 9444 4326 9444
TIME...MOT...LOC 2214Z 273DEG 29KT 4317 9424
HAIL...1.25IN
WIND...60MPH
$$
DONAVON217
WWUS53 KDMX 072232 RRA
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
532 PM CDT THU JUL 7 2016
IAC109-072242-
/O.CAN.KDMX.SV.W.0077.000000T0000Z-160707T2245Z/
KOSSUTH IA-
532 PM CDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KOSSUTH COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL IOWA.
LAT...LON 4331 9409 4303 9416 4308 9444 4326 9444
TIME...MOT...LOC 2231Z 272DEG 22KT 4317 9409
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:19 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 7, 3:19 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 319 PM CDT Thu Jul 7 2016 .SHORT TERM.../Tonight/ Issued at 314 PM CDT Thu Jul 7 2016 A cold front will move from northwest to southeast across the forecast area tonight. Ahead of the front it will remain warm and humid, then behind the boundary winds will shift to northwest and temperatures and dewpoints will fall late. This evening,o roughly along the frontal zone, thunderstorms will develop and move across portions of the area. These storms are already evident on regional radar imagery across the SD/NE/IA tri-state area. Synoptic environmental parameters output by various models indicate an atmosphere supportive of expansion and intensification of these storms, however, radar and satellite trends to this point have been opposite as the storms have generally weakened in the last hour or so. Nevertheless, high POPs are carried downstream of the current storms across northern Iowa. In addition, as the low-level jet develops over southeast NE/southwest IA this evening it may trigger additional storms in that area with a separate attendant severe weather threat, and have maintained scattered thunderstorms in the forecast across the south. The front and storms should work their way east of our forecast area by around midnight or shortly thereafter, after which it will be dry and quiet. .LONG TERM.../Friday through Thursday/ Issued at 314 PM CDT Thu Jul 7 2016 Main challenges through Sunday will be temperatures and recovery of warmth as high pressure moves east after Friday and southerly flow sets up into the weekend. Models advertise much cooler conditions Friday across the region with H850 temperatures of 13C northeast to 16C in the southwest. Pleasant highs expected with some clouds over the northeast by afternoon. High pressure settles across the area through Saturday afternoon prior to southerly flow developing by Sunday. Despite the warmer air returning some clouds on Sunday will likely hold highs in the mid 80s. By Monday a solid push of warm air aloft at H850 warms temperatures to 20C northeast to 22C southwest. Mixing looks adequate enough to promote a few highs near 90F by late day. Potentially enough instability could lead to a few isolated thunderstorms by late afternoon/evening. By Monday evening the models advertise a shortwave driving into the region with an increased low level jet across the region. Thunder chances will go up especially Monday night with a potential MCS through the overnight hours. By Tuesday night a second shortwave will arrive with another opportunity for thunderstorms as the wave pulls east. Much of the first half of the next week will feature Iowa on the southern edge of the stronger westerlies. This will continue to promote periodic rounds of thunderstorms through Thursday. Highs through the period will settle back into the mid 80s to perhaps the lower 90s with more seasonal summer humidity. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1234 PM CDT Thu Jul 7 2016 VFR CONDITIONS ARE EXPECTED ASIDE FROM TWO FEATURES DURING THE TAF PERIOD. FIRST...VISIBLE SATELLITE SHOWS A PATCH OF LOW CLOUDS AROUND FL016-022 HAS FORMED IN SW IA IN THE LAST HOUR OR TWO. AT THIS TIME BELIEVE THESE CLOUDS WILL REMAIN SOUTHWEST OF THE TERMINALS AND STEADILY RISE TO VFR...SO HAVE LEFT LOW CIGS OUT OF THE 18Z TAFS. OTHERWISE...THERE IS CONSIDERABLE UNCERTAINTY AS TO THE DETAILS OF THUNDERSTORM DEVELOPMENT AROUND THIS EVENING. TIMING...LOCATION...AND COVERAGE ARE ALL IN QUESTION BUT AT LEAST SCATTERED COVERAGE APPEARS LIKELY AND HAVE HANDLED WITH VCTS AT ALL TERMINALS CENTERED AROUND THE MOST LIKELY TIME WINDOW FOR STORMS. AMENDMENTS ARE ANTICIPATED AS THIS DEVELOPMENT COMES INTO BETTER FOCUS DURING THE AFTERNOON. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Lee LONG TERM...REV AVIATION...Lee
Hazardous weather outlook, Jul 7, 2:24 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 224 PM CDT THU JUL 7 2016 IAZ004-005-015-023-024-033>035-044>047-057>060-070>073-081>084- 092>095-081930- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD- DECATUR-WAYNE- 224 PM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON AND EVENING. THERE IS AN ENHANCED RISK OF SEVERE WEATHER WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES POSSIBLE. LOCALLY HEAVY RAINS MAY ALSO ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MINIMAL THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST FOR WESTERN SECTIONS SATURDAY NIGHT INTO SUNDAY BEFORE BUILDING AREA WIDE THROUGH THE MIDDLE OF NEXT WEEK. THE SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD VERY WELL BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. IAZ006-007-016-017-025>028-036>039-048>050-061-062-074-075-085- 086-096-097-081930- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER- POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 224 PM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED DURING THE EVENING HOURS. THERE IS AN SLIGHT RISK OF SEVERE WEATHER WITH LARGE HAIL... DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINS MAY ALSO ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MINIMAL THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST FOR WESTERN SECTIONS SATURDAY NIGHT INTO SUNDAY BEFORE BUILDING AREA WIDE THROUGH THE MIDDLE OF NEXT WEEK. THE SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD VERY WELL BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. REV
In the hours before
Local storm report, Jul 7, 11:36 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1136 AM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 AM TSTM WND DMG 4 WNW FOREST CITY 43.28N 93.71W
07/07/2016 WINNEBAGO IA EMERGENCY MNGR
TREES DOWN AND UPROOTED. CAMPER DESTROYED BY
FALLEN TREE. TIME ESTIMATED BY RADAR. .
&&Local storm report, Jul 7, 11:41 AM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 AM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM TSTM WND DMG LELAND 43.34N 93.64W
07/07/2016 WINNEBAGO IA EMERGENCY MNGR
TREES/POWER LINES DOWN.
&&Local storm report, Jul 7, 11:45 AM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 AM TSTM WND DMG 6 NNE JOICE 43.44N 93.41W
07/07/2016 WORTH IA EMERGENCY MNGR
REPORT OF CAMPER TURNED OVER DUE TO WIND.
TIME ESTIMATED WITH RADAR. .
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:20 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Pocahontas, Sac | 40 min |
| Jul 7, 12:45 AM CDT | Special Weather Statement | DMX | Emmet, Humboldt, Kossuth, Palo Alto, Pocahontas | 60 min |
| Jul 7, 12:52 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Pocahontas, Sac, Webster | 38 min |
| Jul 7, 1:09 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 36 min |
| Jul 7, 1:22 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto, Pocahontas | 38 min |
| Jul 7, 1:28 AM CDT | Special Weather Statement | DMX | Boone, Greene, Hamilton, Hardin, Story, Webster | 62 min |
| Jul 7, 1:58 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Franklin, Hancock, Kossuth, Winnebago, Worth and 1 more | 47 min |
| Jul 7, 2:43 AM CDT | Severe Thunderstorm Warning | DMX | Worth | 32 min |
| Jul 7, 3:33 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 42 min |
| Jul 7, 4:14 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 46 min |
| Jul 7, 5:45 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Wapello | 45 min |
| Jul 7, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 2 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.